Rebounds


[ Follow Ups ] [ Post Followup ] [ Cluster Headaches Messages ]
NEW cluster headache email group! Click Here to learn more!

Posted by DaveH (64.252.7.95) on January 06, 2002 at 18:12:40:

Arghhhhh! Rebound!

You have a headache. What are you likely to do? Take medications? That's one of the logical things to do. Right? Right. There is something to consider before you take that medication though -- the dreaded rebound headache. Rebound headaches are one of those adding insult to injury things. They're caused by taking medications too often. Sometimes just taking a drug for two or three consecutive days can cause rebound.




--------------------------------------------------------------------------------

Here's a scenario for you:

You and your doctor have worked very hard to find the medications that help you with headache. You've been very patient about trying different drugs, and now have found that drug that works best for you. Great! Relief floods your headache-muddled brain, and all seems well with the world. A few months pass, and your headaches are well controlled with your preventive meds. The headaches you do have are aborted with your new miracle drug. Down the road, you hit a spell of days with headaches. Let's say three days. On all three of those days, you take your miracle drug, and all is right with the world again. Well, sort of. The medication worked, but not as quickly as it had been, and you did have to take an extra dose. Then the fourth day comes along and you have a headache -- AGAIN! It's not your typical headache. It's on both sides of your head, and rather dull. You're not sensitive to light and sound, but are very irritable and have no concentration left. What is going on here? What on earth is going on? It may be a rebound headache from your medication.

Simply put, rebound headaches occur when your medications backfire. It can happen with virtually any headache medication. From Ibuprofen to ergotamines to the triptans, the very medications that relieve your headaches can cause a different type of headache. Another potential problem is that frequent use of medications can reduce their effectiveness.



--------------------------------------------------------------------------------

Some signals of rebound headaches:

You're taking more medication, but the headaches are getting worse.

Your medications seem to be less effective.

You notice that your headache is worse three to four hours after taking your medication.

Your preventive medications no longer work well for you.

You have to take your medication to avoid severe pain or incapacitation.

You're taking more medication, and getting less relief.


--------------------------------------------------------------------------------

The only way to effectively deal with rebound headaches is to discontinue the medication causing them. This should be done under your doctor's supervision. While some medications can just be stopped, others need to be tapered off gradually. Preventives may need to be changed to other preventives. Sometimes, a totally different drug may be prescribed to help you through the difficult period.

If you suspect that you have rebound headaches, consult your doctor. Keeping a headache diary for awhile will be helpful in determining if you are suffering rebound. If you're not suffering rebound, now is the time to be aware of the possibility and work to prevent them. If you find you're taking abortive medications three days a week or more, talk to your doctor. Some treatment regimens now include more than one abortive/relief medication so that you can alternate them, and be less likely to develop rebound headaches. Special care must be take with this approach also. There are many medications that should not be used within less than 24 hours of taking some of the other medications. Again, consult your physician.

Evaluate your situation and talk with your doctor now if you need to. You don't want to end up saying, "Arghhhhh! Rebound headache!"


2000, Teri Robert
About, Inc.





Follow Ups:



Post a Followup

Name:
E-Mail:

Subject:

Comments:

Optional Link URL:
Link Title:
Optional Image URL:


[ Follow Ups ] [ Post Followup ] [ Cluster Headaches Messages ]

 

 

Click Here!